Browse

You are looking at 1 - 2 of 2 items for :

  • Gonadal dysgenesis x
  • Oestradiol (E2) x
  • User-accessible content x
Clear All
Open access

Yotsapon Thewjitcharoen, Veekij Veerasomboonsin, Soontaree Nakasatien, Sirinate Krittiyawong and Thep Himathongkam

Summary

Primary amenorrhea could be caused by disorders of four parts: disorders of the outflow tract, disorders of the ovary, disorders of the anterior pituitary, and disorders of hypothalamus. Delay in diagnosis and hormone substitution therapy causes secondary osteoporosis. Herein, we report a case of a 23-year-old phenotypical female who presented with primary amenorrhea from 46, XX gonadal dysgenesis but had been misdiagnosed as Mayer–Rokitansky–Kuster–Hauser (MRKH) syndrome or Mullerian agenesis. The coexistence of gonadal dysgenesis and MRKH was suspected after laboratory and imaging investigations. However, the vanishing uterus reappeared after 18 months of hormone replacement therapy. Therefore, hormone profiles and karyotype should be thoroughly investigated to distinguish MRKH syndrome from other disorders of sex development (DSD). Double diagnosis of DSD is extremely rare and periodic evaluation should be reassessed. This case highlights the presence of estrogen deficiency state, the uterus may remain invisible until adequate exposure to exogenous estrogen.

Learning points:

  • An early diagnosis of disorders of sex development (DSD) is extremely important in order to promptly begin treatment, provide emotional support to the patient and reduce the risks of associated complications.
  • Hormone profiles and karyotype should be investigated in all cases of the presumptive diagnosis of Mayer–Rokitansky–Kuster–Hauser (MRKH) syndrome or Mullerian agenesis.
  • The association between 46, XX gonadal dysgenesis and Mullerian agenesis has been occasionally reported as a co-incidental event; however, reassessment of the presence of uterus should be done again after administration of exogenous estrogen replacement for at least 6–12 months.
  • A multidisciplinary approach is necessary for patients presenting with DSD to ensure appropriate treatments and follow-up across the lifespan of individuals with DSD.
Open access

Jeremy M W Kirk, Nalin Wickramasuriya and Nicholas J Shaw

Summary

Estrogen is used to induce puberty in peripubertal girls with hypogonadism. Although both synthetic and natural forms are available, along with different routes of administration, in the UK oral ethinyl estradiol and the low-dose oral contraceptive pill are commonly used as hormone replacement therapy for practical reasons. We present five peripubertal girls (aged 12.5–14.9 years) with hypogonadism (two with primary hypogonadism due to Turner syndrome and three with central (secondary) hypogonadism as part of multiple pituitary hormone deficiency) who for a variety of reasons have received milligram doses of estradiol (E2) in error for between 6 weeks and 6 months, instead of the expected microgram doses of ethinyl estradiol. Although there are no direct comparisons in peripubertal girls between synthetic and natural estrogens, all girls had vaginal bleeding whilst receiving the milligram doses and have ended up with reduced final heights, below the 9th centile in 1 and below the 2nd centile in 4. Whilst reduction in final height may be part of the underlying condition (especially in Turner syndrome) the two girls with height predictions performed prior to receiving the estrogen overdose have not achieved their predicted height. Estrogen is one of the few drugs which is available in both milligram and microgram formulations. Clinicians need to be alert to the possibility of patients receiving the wrong formulation and dosage in error.

Learning points

  • Girls with primary and secondary gonadal failure require assistance with pubertal induction.
  • Although several different formulations and route of administration are available, for practical reasons, the majority of girls in the UK receive oral ethinyl estradiol.
  • Estrogen preparations are available in both milligram and microgram formulations, with potential for receiving the wrong dose.
  • Girls receiving milligram rather than microgram preparations all had vaginal bleeding and a short final height.